Reaction to vaccinations - affecting breathing on exertion
My wife (28 years old, otherwise perfect health) is experiencing difficulty breathing upon exertion. The best we can tell, this phenomenon was triggered by a couple vaccinations (rabies and Japanese encephalitis) that she received about a month ago.
Within 1-2 weeks of receiving the vaccinations, she went to the emergency room because she was struggling to breathe (she also had a mild rash immediately after receiving the vaccinations which dissapated with benadryl). The ER found she was actually showing signs of hyperventilation (low CO2 levels, 100% oxygenation), and she was admitted to the hospital for two nights. The doctors performed a number of tests on her heart and lungs (EKG, electrocardiogram, chest x-ray, MRI, CAT scan, pulmonary function test), and no problems were discovered. Furthermore, the medicines they had prescribed (prednisone, zantac, albuterol inhaler) were found to make no positive impact. As such, they were able to rule out asthma, blood clots, fibrosis, heart problems, etc. Moreover, because the symptoms exhibited only upon physical exertion, they ruled out stress / anxiety as the cause.
She has since been discharged from the hospital, but her symptoms persist, primarily when walking quickly, climbing stairs, etc. Thus far, none of the specialists we have seen have been able to identify the source of the problem. She sometimes responds positively to benadryl when she suffers the symptoms, which leads us to believe that it still traces back to the JE and rabies vaccinations.
Have you seen a case like this, and do you have any ideas on potential underlying conditions that could be causing this? We suspect that something is happening at the cellular / molecular level, since the various scans returned nothing except for "all-clears". Moreover, are there any tests that we should suggest to her PCP that could be run / referrals that could be scheduled? At this point, we are anxious for any new direction.
The history you provide strongly suggests exercise induced asthma (EIA). The existence of such could be confirmed with a treadmill exercise study. The tests that were performed do not rule out asthma. Another way to establish the presence of hyperreactive airways would be a methacholine challenge.
Another consideration would be upper airway obstruction, specifically at the level of the vocal cords. Angioedema almost always involves skin and very rarely vocal cords. Hereditary angioedema, in contrast, is almost always associated with edema of the cords. No idea if vaccination could precipitate EIA or vocal cord swelling but would be prepared to examine your wife's vocal cords, via fiberoptic laryngoscopy, at the time of the treadmill exercise study.
Overall, the rate of mildly to moderately severe adverse events, including urticaria, angioedema, generalized itching, or wheezing, was 62 per 10,000 people who received the Japanese Encephalitis (JE) vaccine. We could find no reports of an association between rabies vaccine and your wife's symptoms.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.